Objective: To report the clinical features of myasthenia gravis (MG) induced by treatment with immune checkpoint inhibitors using 2-year safety databases based on postmarketing surveys in Japan. Methods: We studied 10,277 patients with cancer who had received monotherapy with either nivolumab or ipilimumab between September 2014 and August 2016. As the control group, 105 patients with idiopathic MG were used. Results: There were 12 MG cases (0.12%) among 9,869 patients with cancer who had been treated with nivolumab, but none among 408 patients treated with ipilimumab. These 12 patients included 6 men and 6 women with a mean age of 73.5 6 6.3 years. MG onset occurred in the early phase after nivolumab treatment and rapidly deteriorated. Nivolumab-related MG (nivoMG) included 4 patients with mild involvement and 8 patients with severe involvement. Bulbar symptoms and myasthenic crisis were observed more frequently in nivoMG than idiopathic MG. Ten patients were positive for anti-acetylcholine receptor antibodies. Serum creatine kinase levels were markedly elevated to an average level of 4,799 IU/L. Among the 12 patients with nivoMG, 4 had myositis and 3 had myocarditis, with 1 of these patients having both. Immunosuppressive therapy was effective. Postintervention status showed that pharmacologic remission or minimal manifestations were obtained in 4 patients; however, 2 patients died. Immune-related adverse events triggered by nivolumab impaired the patients' daily living activity. Conclusions: The prompt and correct recognition of MG following treatment with immune checkpoint inhibitors in patients with cancer is important.
ASJC Scopus subject areas
- Clinical Neurology